Alert archive / California / Special Weather Statements in 2018

Special Weather Statement, NWS San Diego, CA

August 1, 2018San Diego County, California

NWS San Diego, CA issued this special weather statement at Aug 1, 2018, 1:02 PM PDT for San Diego County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 1:02 PM PDT (20:02 UTC)
Expired
Aug 1, 2018, 1:45 PM PDT
In force
43 min
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS86 KSGX 012002
SPSSGX

Special Weather Statement
National Weather Service San Diego CA
102 PM PDT WED AUG 1 2018
 
CAZ050-058-062-012045-
San Diego County Mountains CA-San Diego County Deserts CA-
San Diego County Inland Valleys CA-
102 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 145 PM PDT...

At 100 PM PDT, Doppler radar was tracking a strong thunderstorm over
western Mount Laguna. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will produce localized small stream or ditch
flooding. 

Locations impacted include...
Mount Laguna, Cuyamaca Rancho State Park, I-8 Between Pine Valley And
Boulevard, Julian, Hwy 78 Between Banner And S2, Lake Cuyamaca. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3265 11654 3289 11665 3313 11662 3294 11628
      3271 11627
TIME...MOT...LOC 2000Z 053DEG 1KT 3289 11649 

$$

Tardy

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 9:25 AM PDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 1, 9:25 AM PDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
925 AM PDT Wed Aug 1 2018

.SYNOPSIS...
Monsoon moisture remain in place today and Thursday for widely
scattered thunderstorms in the mountains and High Deserts.
Significant drying occurs for Friday and lingers into the weekend.
There will also be a warming trend for inland areas this weekend.
A trough of low pressure moving into the Pacific Northwest will
bring the drying and a return of night and morning coastal low
clouds and fog for Friday through the weekend. High pressure aloft
will expand over the West for the early to middle part of next
week with warming inland and return of monsoonal moisture by mid
next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Very similar conditions today with seasonably strong upper ridge
over Arizona and southeast monsoon flow over Southern California
and 1.4 to 1.6 inch precipitable water in place. High temperatures
will be near Tuesday with the inland protected areas getting over
100 and around 110F for lower deserts, and well into the 90s for
Inland Valley and 100 to 105 for Inland Empire. There is little
marine clouds still as the monsoon flow has kept this disrupted
and ocean temperatures are in the 70s. We are seeing some low
level moisture surge into the Coachella Valley and few debris
clouds entering Imperial Valley. Thunderstorm chances look good
and best in San Diego Mountains but sufficient moisture and
instability across the Riverside and San Bernardino mountains.
Have increased forecast MaxT especially inland valleys such as
Valley Center, Escondido, and Inland Empire and increased weather
chances over the mounains. There is only a small vort max
disturbances evident in Mexico that could add additional support.

Both GFS and NAM, NAM consistently, are depicting a thunderstorm
complex debris disturbance to move up from Mexico and over eastern
San Diego and Riverside Counties on Thursday. This should bring
debris clouds but also aid in moist convection on Thursday. This
feature will need to be watched for elevated convection late
tonight when it arrives from the south and also supporting inland
valley thunderstorms on Thursday. NAM has it as a closed feature
which induces easterly flow aloft.

Models do agree in a change on Friday with substantial drying and
northerly flow aloft building over Socal. This should lead to
ending any thunderstorm threat and warming inland. The warming
continues this weekend and into early next week as upper level
high settles over our region. We do feel some effect of the
incoming Pacific Northwest upper trough but this is dry southwest
flow. Early next week the upper high over the West expands, and
north Pacific upper trough movement halts allowing the upper ridge
to amplify while models are still showing tropical remnants and a
surge of monsoon moisture either Tuesday or Wednesday of next
week.

&&

AVIATION...
011600Z...Coast/Valleys...VFR conditions will continue through this
evening. Patchy low clouds are possible along the coast tonight,
mainly affecting KCRQ and KSAN. Confidence that aerodromes will
have only FEW/SCT low clouds tonight is high.

Mountains/Deserts...Scattered TSRA are possible this afternoon and
evening, mainly over the mountains. Strong updrafts and downdrafts
will be possible near storms, along with surface wind gusts to 40 KT
and reduced VIS from heavy rain. Storm bases will be around 7 kft
MSL with tops near 50 kft MSL.

&&

.MARINE...
No hazardous marine weather is expected through Sunday.

&&

.BEACHES...Observing near record ocean temperatures in the mid to
upper 70s, warmest in central San Diego County.

&&

.FIRE WEATHER...Higher humidity and thunderstorms with locally
heavy rain are helping but the drier air and gradual warm up this
weekend puts the region back into elevated fire danger.

&&

.HYDROLOGY...Locally heavy rain today in thunderstorms over
mountains and desert slopes. Yesterday saw reports of 0.5 to 1.0
in areas that had direct hits.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC/FIRE WEATHER...Tardy
AVIATION/MARINE...JJT

In the hours before

Special weather statement, Aug 1, 1:02 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Diego CA
102 PM PDT WED AUG 1 2018

CAZ050-058-062-012045-
San Diego County Mountains CA-San Diego County Deserts CA-
San Diego County Inland Valleys CA-
102 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 145 PM PDT...

At 100 PM PDT, Doppler radar was tracking a strong thunderstorm over
western Mount Laguna. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will produce localized small stream or ditch
flooding.

Locations impacted include...
Mount Laguna, Cuyamaca Rancho State Park, I-8 Between Pine Valley And
Boulevard, Julian, Hwy 78 Between Banner And S2, Lake Cuyamaca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3265 11654 3289 11665 3313 11662 3294 11628
      3271 11627
TIME...MOT...LOC 2000Z 053DEG 1KT 3289 11649

Tardy

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:28 PM PDTAreal Flood AdvisorySGXSan Diego3 hr

Nearby

Special Weather Statements in California, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.